Alert archive / Kentucky / Tornado Warnings in 2018
Tornado Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 5:52 PM CDT for Hopkins County, Muhlenberg County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 3, 2018, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Hopkins County, KY, Muhlenberg County, KY
The radar
The Ft Campbell radar (KHPX), 60 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 5:55 PM CDT | FUNNEL CLOUD | Mortons Gap, KY | REPORTED IN COMMUNITY. |
| Apr 3, 6:08 PM CDT | TORNADO | Greenville, KY | ...UNCOMFIRMED...TORNADO PERIODIC TOUCHDOWNS ON HIGHWAY 181 NEAR THE COMMUNTIY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
854
WFUS53 KPAH 032252
TORPAH
KYC107-177-032330-
/O.NEW.KPAH.TO.W.0019.180403T2252Z-180403T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
552 PM CDT TUE APR 3 2018
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northwestern Muhlenberg County in south central Kentucky...
Southeastern Hopkins County in northwestern Kentucky...
* Until 630 PM CDT
* At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mortons Gap, or 7 miles south of Madisonville,
moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Madisonville, Central City, Greenville In Muhlenberg County,
Earlington, Mortons Gap, Powderly, Graham, Central
City--Greenville, White Plains and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3716 8713 3720 8751 3728 8753 3736 8713
3734 8714 3733 8713 3733 8712
TIME...MOT...LOC 2251Z 267DEG 27KT 3723 8749
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
SMITH2 follow-up statements
757
WWUS53 KPAH 032303
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
603 PM CDT TUE APR 3 2018
KYC107-177-032330-
/O.CON.KPAH.TO.W.0019.000000T0000Z-180403T2330Z/
Muhlenberg KY-Hopkins KY-
603 PM CDT TUE APR 3 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN MUHLENBERG AND EAST CENTRAL HOPKINS COUNTIES...
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Graham, or 9 miles west of Greenville In Muhlenberg
County, moving east at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Central City, Greenville In Muhlenberg County, Powderly, Graham,
Central City--Greenville and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3716 8713 3720 8739 3730 8740 3736 8713
3734 8714 3733 8713 3733 8712
TIME...MOT...LOC 2302Z 260DEG 39KT 3726 8734
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
SMITH164
WWUS53 KPAH 032314
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
614 PM CDT TUE APR 3 2018
KYC107-032321-
/O.CAN.KPAH.TO.W.0019.000000T0000Z-180403T2330Z/
Hopkins KY-
614 PM CDT TUE APR 3 2018
...THE TORNADO WARNING FOR EAST CENTRAL HOPKINS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the moved out of the warned area. Therefore, the warning has been
cancelled.
However...storms continue to move through the area, so persons
should remain alert for the potential for more severe weather.
LAT...LON 3727 8712 3728 8723 3733 8727 3736 8713
3734 8714 3733 8713 3733 8712
TIME...MOT...LOC 2311Z 251DEG 52KT 3733 8715
$$
KYC177-032330-
/O.CON.KPAH.TO.W.0019.000000T0000Z-180403T2330Z/
Muhlenberg KY-
614 PM CDT TUE APR 3 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH
CENTRAL MUHLENBERG COUNTY...
At 611 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Central City, moving east at 60 mph.
At 610 pm...Muhlenberg County Dispatch reported a tornado touching
down periodically it was near Highway 181 north of Greenville
Kentucky.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Central City, Central City--Greenville and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3727 8712 3728 8723 3733 8727 3736 8713
3734 8714 3733 8713 3733 8712
TIME...MOT...LOC 2311Z 251DEG 52KT 3733 8715
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
SMITHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:42 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 3, 3:42 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018
.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018
Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.
Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.
Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.
.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018
Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.
The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.
&&
.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018
VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.
A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...MYHazardous weather outlook, Apr 3, 11:45 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1145 AM CDT Tue Apr 3 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1045 AM CDT Tue Apr 3 2018 ...MODERATE RISK of severe thunderstorms this afternoon and evening... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists this afternoon into early tonight for a significant outbreak of severe thunderstorms, including a few significant tornadoes. A line of thunderstorms is expected to form along a strong cold front as it crosses southeast Missouri and southern Illinois this afternoon. This line of storms will then sweep east across western Kentucky and southwest Indiana later this afternoon and this evening. Isolated severe storms will also be possible out ahead of this main line this afternoon into the early evening. Damaging winds...large hail and tornadoes will all be possible hazards with this potentially significant event. Outside of thunderstorms, south winds will be strong and gusty today. A Wind Advisory is in effect for today for sustained winds up to 25 mph with gusts from 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread frost is likely on Wednesday night, with low temperatures right around freezing. A light wintry mix of precipitation is possible on Friday night, with little or no accumulation. Freezing temperatures are likely Friday night, generally in the upper 20s to around 30. Lows on Saturday night will be near freezing in many areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed this afternoon into this evening. MEFFERT
In the hours before
Local storm report, Apr 3, 5:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG GREENVILLE 37.13N 90.45W
04/03/2018 WAYNE MO UTILITY COMPANY
POWER OUTAGES REPORTED THROUGHOUT THE COUNTY.
&&
SMITTYLocal storm report, Apr 3, 5:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 E SCOTT CITY 37.22N 89.51W
04/03/2018 M1.00 INCH SCOTT MO TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 3, 5:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 5 S CAPE GIRARDEAU 37.24N 89.55W
04/03/2018 M58 MPH SCOTT MO ASOS
REPORTED AT THE CAPE GIRARDEAU REGIONAL AIRPORT WHICH
SETS IN SCOTT COUNTY MISSOURI. ONE QUARTER MILE
VISIBILITY REPORTED WITH THIS STORM.
&&
SMITTYLocal storm report, Apr 3, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL DEXTER 36.79N 89.96W
04/03/2018 M1.00 INCH STODDARD MO PUBLIC
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Apr 3, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 5 N DEXTER 36.86N 89.96W
04/03/2018 M0.75 INCH STODDARD MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED ALONG HIGHWAY 25.
&&
SMITTYLocal storm report, Apr 3, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL DEXTER 36.79N 89.96W
04/03/2018 M1.25 INCH STODDARD MO EMERGENCY MNGR
HALF DOLLAR SIZE HAIL REPORT
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:20 AM CDT | River Flood Warning | PAH | Livingston, McCracken | 14 days |
| Apr 3, 6:19 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 41 min |
| Apr 3, 6:22 PM CDT | Tornado Warning | PAH | Livingston | 38 min |
| Apr 3, 6:29 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 5 min |
| Apr 3, 6:29 PM CDT | Tornado Warning | PAH | McCracken | 31 min |
| Apr 3, 6:38 PM CDT | Tornado Warning | PAH | Henderson | 20 min |
| Apr 3, 6:43 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 17 min |
| Apr 3, 6:49 PM CDT | Tornado Warning | PAH | Livingston | 26 min |
Nearby
Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.